Alert archive / Iowa / Wind Advisories in 2010

Wind Advisory 16, NWS Des Moines, IA

November 3, 20107 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Nov 3, 2010, 9:54 AM CDT for 7 counties in Iowa. It took effect at Nov 3, 2010, 1:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2010, 9:54 AM CDT (14:54 UTC)
In effect from
Nov 3, 2010, 1:00 PM CDT
Expired
Nov 3, 2010, 6:00 PM CDT
In force
5 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WWUS73 KDMX 031454
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
954 AM CDT WED NOV 3 2010

...WINDY CONDITIONS THIS AFTERNOON...

.STRONG NORTHWEST WINDS WILL DEVELOP ACROSS MUCH OF THE STATE WITH
THE MOST INTENSE WINDS EXPECTED OVER NORTHERN IOWA THIS AFTERNOON.

IAZ004>007-015>017-032300-
/O.NEW.KDMX.WI.Y.0016.101103T1800Z-101103T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
954 AM CDT WED NOV 3 2010

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CDT THIS EVENING. 

* WINDS: SUSTAINED NORTHWEST WINDS AT 25 TO 35 MPH WITH GUST TO
  NEAR 45 MPH ARE EXPECTED TO DEVELOP SHORTLY AFTER MIDDAY TODAY
  AND WILL CONTINUE THROUGH THE LATE AFTERNOON HOURS. THE GUSTY
  WINDS ARE EXPECTED TO DIMINISH TO 15 TO 25 MPH AROUND SUNSET
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PODRAZIK
2 follow-up statements
398 
WWUS73 KDMX 032012
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT WED NOV 3 2010

...WINDY CONDITIONS WILL CONTINUE LATE THIS AFTERNOON...

.STRONG GUSTY NORTHWEST WINDS ARE LIKELY TO CONTINUE ACROSS
NORTHERN IOWA THROUGH LATE THIS AFTER BEFORE DECREASING AROUND
SUNSET TONIGHT.

IAZ004>007-015>017-032300-
/O.CON.KDMX.WI.Y.0016.000000T0000Z-101103T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
312 PM CDT WED NOV 3 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* WINDS: SUSTAINED NORTHWEST WINDS AT 25 TO 35 MPH WITH GUST TO
  AROUND 45 MPH ARE EXPECTED TO CONTINUE THROUGH THE LATE
  AFTERNOON HOURS AND THEN DIMINISH TO 15 TO 25 MPH AROUND SUNSET
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PODRAZIK
458 
WWUS73 KDMX 032305
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT WED NOV 3 2010

IAZ004>007-015>017-040015-
/O.EXP.KDMX.WI.Y.0016.000000T0000Z-101103T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
605 PM CDT WED NOV 3 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. THE WIND WILL CONTINUE
TO DIMINISH THROUGH THE EARLY EVENING HOURS.

$$

FAB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 3, 6:17 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Nov 3, 6:17 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
617 AM CDT WED NOV 3 2010

.UPDATE AVIATION DISCUSSION 03/12Z...

.SHORT TERM /TONIGHT/...
TROUGH EDGING SOUTH WITH A WEAK LINE OF SHOWERS/SPRINKLES HEADING
INTO SOUTHERN SECTIONS EARLY TODAY. LITTLE CHANGE IN AIRMASS
CHARACTERISTICS UNTIL THE MAIN COLD FRONT ARRIVES BY 00Z ACROSS THE
SOUTH. WINDS WILL BEGIN TO MIX BEHIND THE COLD FRONT AND HAVE
INCREASED GUSTS TO 40 MPH OVER THE NORTH WITH 30 TO 35 MPH GUSTS
ELSEWHERE. FOR NOW...HEADLINES DONT APPEAR TO BE NECESSARY. ALONG
WITH INCREASING WINDS...SOME CLOUDS ARE ACCOMPANYING THE COLD FRONT
OVER MN NOW...AND WILL MOVE SOUTH WITH TIME INTO THE REGION BY THIS
AFTERNOON. TEMPS TODAY WILL WARM NICELY DESPITE THE TROUGH AND
FRONTAL BOUNDARY APPROACHING.  TEMPERATURES IN THE 40S REMAIN OVER
MOST OF THE NORTHERN PLAINS NOW...AND COLD AIR REALLY DOESNT ARRIVE
UNTIL TOMORROW.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
NO REAL BIG CONCERNS IN THE FIRST SVRL DAYS OF THE FCST.  HI PRES WL
BUILD INTO THE CNTRL U.S. TNGT AND THU WITH THE RIDGE PASSING TO THE
E ON FRI NGT.  SOME CONCERN OVER HOW WDSPRD THE SC WILL BE ON THU
AFTN AND WUDN'T BE TOTALLY SURPRISED TO SEE A FEW FLRYS OVR THE NERN
ZONESS.  CLEARING EXPECTED THU NGT AND SHOULD SEE A COOL NGT BEFORE
THE TURN TO WARMER WX.  SAT LOOKS TO BE A GOOD DAY TO WARM UP
DECENTLY WITH THE 30 RULE ON WAA SSWLY FLOW.  STRONG INVERSION A
CONCERN...BUT SHOULD MIX OUT SOME OF THE VERY WARM AIR ALF.  THE
ACTION WILL BE NEXT WEEK AS THE PATTERN INITIALLY FLATTENS...THEN
BCMS QUITE PROGRESSIVE.  ECMWF IS MORE AGGRESSIVE WITH S/WV ACTIVITY
LIFTING OUT OF THE TROF.  DISCOUNTED THE INIT SHOT FOR MON AND FEEL
THE MID WEEK SYSTEM WILL BE THE ONLY SENSIBLE EVENT DUE TO THE LACK
OF MSTR ANY SOONER.

&&

.AVIATION...
03/12Z...
WEAK TROUGH NOW SOUTH OF THE REGION WHILE COLD FRONT UPSTREAM IN
SOUTHERN MN EXPECTED TO MOVE INTO SOUTHERN IA BY 23Z. THOUGH CLOUDS
WILL NOT BE A MAJOR ISSUE TODAY...SOME MID LEVEL CLOUDS ACCOMPANY
THE COLD FRONT. MORE IMPORTANTLY WINDS WILL MIX AFT 19Z TO 30 TO 38
KTS ACROSS THE REGION WITH THE HIGHER WINDS AT KMCW AND KALO. THOUGH
WINDS WILL DIMINISH AFT 00Z...NW WINDS OF 11 TO 13 KTS EXPECTED TO
CONTINUE UNTIL AFT 03Z WHEN WINDS WILL DIMINISH.  CLOUDS TO RETURN
NORTH BY 12Z THUR AS DEEP COLD AIR DROPS INTO REGION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...MS NOV 10
AVIATION...REV
Hazardous weather outlook, Nov 3, 5:19 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CDT WED NOV 3 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
519 AM CDT WED NOV 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS THIS AFTERNOON MAY BRIEFLY REACH SPEEDS OF 40 MPH
NORTH OF HIGHWAY 20 AS COLDER AIR RUSHES INTO THE REGION FROM THE
NORTHWEST.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Iowa, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.